?

Log in

Amanda
Okay... 
15th-Jan-2010 09:27 pm
save the tigers
So, I haven't been around in, um, ages. School was killing me, the play was killing me, and then my body decided to really have a go at killing me -- I've now racked up 3 chronic conditions, all of which affect my food -- how I eat, when I eat, how much I eat, what types of food I can eat. I'm getting really damn frazzled and every food decision has become so stressful that I swing back and forth between making myself sicker by trying to follow all the rules, and giving up on the rules and binging on crap out of sheer frustration and anxiety. I'm reaching low-level depression at this point -- not outright sad, but tired all the time, and losing interest in virtually everything except reading and knitting. I'm barely planning my lessons and am grateful that theatre is on a hiatus. I can't bring myself to CARE. I'm hoping it's temporary -- a side effect of my conditions, or the stress of my conditions, or simply lack of sunlight and exercise. If I ever lose the will to knit or read, I WILL see a doctor.

My issue right now is my meds. I'm going to paste what I've written in a few diabetes-support forums, because the explanation is the same:


I used to believe that, while I wasn't the best-controlled type 1 in the world, my insulin needs were at least very predictable -- if they went haywire, I knew exactly where things had gone wrong. Well, I'm on new meds now and LOSING MY MIND.  I'm now on pancreatic enzymes, because my lazy sack-of-shit pancreas won't even help me digest food anymore. (Seriously -- can I kick it out of the basement and make it get a job, or at least pay me some rent??) I'm finally digesting fat again, which means.... NORMAL POOP!!! Sorry for the TMI, but after 3 years of diarrhea, I've had enough. Also, I suddenly feel satisfied again. I used to eat and eat and eat until I was sick and still feel this overwhelming horrible NEED to eat more, more more! I get now that my body was deficient in lots of stuff because of malabsorption.

Anyway, I've been really good (until today, shame on me!) remembering to take my meds with every single meal. I started taking them last Friday, and my sugars are acting strangely. It seems like I'm suddenly less resistant to insulin -- my highs fall faster, and sometimes lead to lows. I've had a low every single day since going on these meds, where I haven't had a single one in over a month before this. I've actually had a day this week with TWO lows under 50. I'm sure that this is now becoming a bad cycle, because my liver is probably depleted of glucose for now. Normally, I'd just think that suddenly absorbing fat means that my spikes will happen later, and maybe I should square-wave my insulin. But I've already tried that -- and there ARE no spikes, not immediately, and not later. The problem is that, after correcting the low, there is NO rebound high -- I've eaten (literally, not kidding) about a cup of pure brown sugar, and several large handfuls of those cool Valentine's Day conversation heart thingies that I love to get myself out of a low. Mostly because I felt like I was dying, honestly. All in all, that's over TWO HUNDRED GRAMS of fast-acting carbs. I took NO insulin -- and my sugar never went over 140 afterwards. This has absolutely never happened before. And I was only 55 when I first tested as low!

It seems connected, but how could the meds be causing this? All they do is help me digest fat and protien (ironically, my carb-digesting enzyme, amalyse, works PERFECTLY WELL!!) -- why would be able to metabolize more food help my sugars -- and maybe help them a little too much? Shouldn't it be the other way around -- shouldn't my sugars be higher, since I'm "getting" more out of my food?



While I don't expect everyone to understand this -- I've been spending way too much time researching my conditions -- it's just... frustrating. I'm not the type of person to say "why me?" -- with stuff like this, I tend to roll with the punches, but I feel like I'm being buried in my own problems. I'm becoming afraid of living for real -- I'm becoming molded to my recliner, because I know what to expect there. I'm just... tired.
Comments 
17th-Jan-2010 01:42 am (UTC)
Well it actually makes sense to me. When you weren't "getting" enough out of fat and protein, your body fell to metabolizing sugars like someone lost in the desert pounces on a full canteen. Normally foods high in fat and protein have a reduced glycemic impact... but if you don't metabolize the fat and protein, everything would have the same intense effect. Now that you *are* digesting those things, your body isn't reacting to sugars the same way at all. I don't think it's the medicine directly impacting digestion, but rather your body getting the other two nutritional legs of what is supposed to be a tripod. You may need the medicine(s) that help you with insulin/glucose to be adjusted lower to avoid the lows.

And I hear you on normal bowel movements, believe me.
11th-Feb-2010 11:28 pm (UTC)
Hi! This is Tad Williams. Please excuse the interruption to your regularly scheduled bloggery. People here have mentioned my work, or love fantasy and science fiction, so I just wanted to pop in and say that anyone interested in reading a chapter from my new book, SHADOWRISE, should drop an email to:

deborah.shazam@batnet.com

and we'll send one to you. We won't do anything rotten with your email address, either, we promise.

Thanks – Tad

ps. We have diabetes in the family too (as well as cystic fibrosis and autism) - perhaps too much personal information, but I just wanted to wish you good luck.
14th-Feb-2010 04:27 pm (UTC)
Hello! Thanks for posting in my blog! Yes, it really was me posting to you, and it's me and Tad trying a bit of personal outreach - have been royally roasted and undeservingly praised for the outreach, these past few days! We'd be delighted to send you a chunk of Shadowrise, just email me deborah.shazam@batnet.com. Thanks for not yelling at me, too, ha.
9th-Apr-2011 08:45 am (UTC)
Thanks for an idea, you sparked at thought from a angle I hadn’t given thoguht to yet. Now lets see if I can do something with it.

This page was loaded Feb 26th 2017, 5:52 am GMT.